Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 150, NWS Jackson, MS

March 31, 2001Noxubee County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 31, 2001, 9:25 PM CST for Noxubee County, Winston County, Mississippi. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 31, 2001, 9:25 PM CST (03:25 UTC)
Expired
Mar 31, 2001, 10:00 PM CST
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Noxubee County, MS, Winston County, MS

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:40 PM CSTHail 0.75Winston, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1658 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS54 KJAN 010326
SVRJAN
MSC103-159-010400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST SAT MAR 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1000 PM CST

* AT 925 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF BROOKSVILLE...OR ABOUT 13
  MILES SOUTH OF STARKVILLE...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BROOKSVILLE AT 940 PM CST
  BE NEAR MACON AT 950 PM CST

STAY AWAY FROM WINDOWS.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

64

LAT...LON 3307 8833 3329 8870 3324 8900 3311 8880
          3293 8858 3293 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:00 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 31, 3:00 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SAT MAR 31 2001

TROUGHING OVER THE EASTERN PORTION OF THE CONUS WILL CONTINUE TO
DEVELOP EASTWARD THROUGH PERIOD.  BY 24 HOURS THE MID LEVEL FLOW
ACROSS THE FORECAST AREA WILL BE FROM THE NORTHWEST...AS THE
SHORTWAVE TROUGH AXIS WILL BE EAST OF THE STATE. IN THE FIRST 12
HOURS...THE UPPER LOW OVER THE NORTHERN PLAINS WILL START TO SHEAR
OUT AS 130KT SPEED MAX DIVES SOUTHEAST TONIGHT. THE COLD FRONT
CURRENTLY APPROACHING NORTHWEST ARKANSAS WILL BE THE MAIN WEATHER
CONCERN THROUGH 15Z SUNDAY.

THE COLD FRONT WILL APPROACH THE NORTHWEST MISSISSIPPI BORDER AROUND
00Z SUNDAY AND ENTER SOUTHEAST MISSISSIPPI BY 09Z. MOISTURE
CONVERGENCE WILL BE WEAK ALONG AND JUST AHEAD OF THE FRONT. THE BEST
SHORTWAVE ENERGY...LOW LEVEL CONVERGENCE...AND UPPER DIVERGENCE WILL
BE ACROSS THE NORTH THIRD OF THE FORECAST AREA. THE APPROACHING MID
LEVEL COLD POOL WILL HELP TO INCREASE INSTABILITY IN THIS AREA. THE
STEEPEST LAPSE RATES WILL BE NORTH OF HIGHWAY 82 BETWEEN 00-12Z
SUNDAY.

BEHIND THE FRONT...THE AIRMASS WILL DRY OUT...AS SUBSIDENCE TAKES
OVER. WINDS WILL ALSO BE ON THE INCREASE AS THE PRESSURE GRADIENT
TIGHTENS IN THE EAST. MODELS ALSO INDICATE WINDS AT 850MB TO AVERAGE
25 TO 35 KTS ON SUNDAY. SURFACE WINDS OF 15 TO 25 MPH (WEST TO EAST)
NOT OUT OF THE QUESTION. A BATCH MID LEVEL MOISTURE WILL MOVE ACROSS
THE NORTH HALF OF THE FORECAST AREA ON SUNDAY...AVN INDICATING
MAINLY CLOUDS FOR SUNDAY AND SUNDAY NIGHT. THE ETA IS A LITTLE
STRONGER AND SHOWS A CHANCE FOR SOME RAIN LATE SUNDAY AND SUNDAY
NIGHT. AS THE WEAK WAVE MOVES THROUGH NORTHWEST FLOW AND SKIRTS THE
EXTREME NORTHERN ZONES...WILL NOT MENTION RAINFALL AT THIS TIMES.
PER MRF AND NOGAPS...THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL BE AROUND MID WEEK.

24 HOUR QPF FORECAST...MODELS IN FAIR AGREEMENT. RAINFALL AMOUNTS
WILL AVEREAGE ONE TENTH INCH IN THE NORTH AND LESS THAN ONE TENTH
CENTRAL AND SOUTH DURING THE FIRST 12 HOURS.

PRELIM NUMBERS
JAN 45/67 46/75 50 300-1
MEI 43/65 42/75 51 2000-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Local storm report, Mar 31, 7:54 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
754 PM CST SAT MAR 31 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0751 PM    2 E HARDY                MS    1.00 INCH HAIL
04/01/01   GRENADA                        COVERING GROUND
                                          REPORTED BY COOP
                                          OBSERVER

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:29 PM CSTSevere Thunderstorm WarningJANGrenada31 min
Mar 31, 7:48 PM CSTSevere Thunderstorm WarningJANBolivar27 min
Mar 31, 8:02 PM CSTSevere Thunderstorm WarningJANGrenada, Montgomery, Webster28 min
Mar 31, 8:13 PM CSTSevere Thunderstorm WarningJANBolivar17 min
Mar 31, 8:22 PM CSTSevere Thunderstorm WarningJANSunflower23 min
Mar 31, 8:29 PM CSTSevere Thunderstorm WarningJANWebster31 min
Mar 31, 8:43 PM CSTSevere Thunderstorm WarningJANIssaquena32 min
Mar 31, 9:09 PM CSTSevere Thunderstorm WarningJANOktibbeha36 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.